Wyoming, 2004

Hail in Wyoming, July 13, 2004

July 13, 2004 · NWS UNR · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 13, 2:25 PM MST, 2 hours 50 minutes earlier.

Area forecast discussion, Jul 13, 2:25 PM MST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
325 PM MDT TUE JUL 13 2004

.DISCUSSION...20Z SFC ANALYSIS SHOWS SURFACE HIGH OVER WESTERN
DAKOTAS.  UPPER RIDGE AXIS CENTERED OVER COLORADO AND EASTERN
MONTANA WITH NORTHWEST FLOW OVER CWA. WATER VAPOR SHOWS SHORTWAVE
MOVING INTO SW WYOMING.

.TODAY AND TONIGHT...MOISTURE IS ROTATING AROUND UPPER LEVEL RIDGE
ALONG WITH SHORT WAVE ENERGY...BRINGING A POSSIBILITY FOR CONVECTION
ACROSS NE WYOMING AND SOUTHWESTERN SOUTH DAKOTA THIS EVENING AND
OVERNIGHT. THE BEST OPPORTUNITY FOR STORMS WILL BE OVER THE SOUTHERN
CWA. A STRONG INVERSION CAP IS INHIBITING CONVECTION THIS AFTERNOON.

.SHORT TERM...WEDNESDAY AFTERNOON AND EVENING THE BLACK HILLS AND
SOUTHERN CWA WILL HAVE CAPE LEVELS BETWEEN 1500 AND 2000 AND LIS
AROUND -6. GOOD SHEAR AND HELICITY SHOULD ALLOW FOR THE DEVELOPMENT
OF SUPERCELLS IN THOSE AREAS. THE CAP MAY BE AN ISSUE...ESPECIALLY
OVER THE PLAINS BUT SHOULD BE WEAK ENOUGH FOR CONVECTION OVER THE
HILLS AND NEARBY PLAINS.

.THURSDAY AND FRIDAY...THE UPPER RIDGE AXIS WILL PERSIST OVER THE
ROCKIES WITH SHORTWAVES ROTATING INTO THE AREA. THERE WILL BE A
SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS ON BOTH DAYS.

.SATURDAY THROUGH TUESDAY...MODELS HAVE BEEN CONSISTENT IN KEEPING
UPPER RIDGE OVER THE AREA BUT SHOW RUN TO RUN DIFFERENCES IN THE
EXACT PLACEMENT OF THE RIDGE AXIS...VARYING BETWEEN DIRECTLY OVER
OUR CWA AND SLIGHTLY TO THE WEST. A MORE WESTWARD LOCATION OF THE
RIDGE AXIS WOULD LEAD TO MORE ACTIVE WEATHER WITH NORTHWEST FLOW
ALOFT...WITH QUIETER WEATHER IF THE RIDGE AXIS DIRECTLY OVERHEAD.
GFS STARTING TO SHOW A CHANGE IN THE LARGE SCALE PATTERN FOR EARLY
NEXT WEEK...WITH AN UPPER TROUGH APPROACHING ON MONDAY...THEN MOST
OF THE ENERGY STAYING NORTH ON TUESDAY. DUE TO THESE CONTINUED
DIFFERENCES AND THE LOCALIZED NATURE OF ANY CONVECTION THAT MIGHT
DEVELOP IN THE LATTER DAYS OF THE FORECAST...WILL KEEP THE FORECAST
MAINLY DRY FOR NOW. GUIDANCE TEMPERATURES LOOK REASONABLE THROUGH
THE PERIOD SO HAVEN/T STRAYED VERY FAR.

&&

UNR WATCHES/WARNINGS/ADVISORIES...
.SD...NONE.
.WY...NONE.

EK/GR
Hazardous weather outlook, Jul 13, 5:00 AM MST, 12 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
600 AM MDT TUE JUL 13 2004

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-141300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
600 AM MDT (700 AM CDT) TUE JUL 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTHEAST
WYOMING...THE BLACK HILLS...AND SOUTHWEST SOUTH DAKOTA LATE THIS
AFTERNOON AND TONIGHT. THE MAIN THREAT FROM THE SEVERE THUNDERSTORMS
WILL BE HAIL LARGER THAN 3/4 INCH AND WIND GUSTS GREATER THAN 60 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SOME THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH FRIDAY ACROSS THE
REGION...PRIMARILY DURING THE AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

JOHNSON

The radar

The Rapid City radar (KUDX), 213 km away, was scanning. The volume nearest the first event began at 00:16 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Campbell

When
July 13, 5:15 PM MST
Where
Campbell County, 7 mi N of Gillette
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.383, -105.483

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2004Every state in 2004This day in weather historyWarnings in Wyoming, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5412453.